Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 170, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 20, 2021, 4:50 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2021, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 20, 2021, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Fillmore County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:18 PM CDT | HAIL 0.7 | 1 W Belvidere, NE | |
| Aug 20, 5:25 PM CDT | HAIL 0.88 | 4 Ne Belvidere, NE | DELAYED REPORT OF HAIL UP TO AROUND NICKEL SIZE. |
| Aug 20, 5:36 PM CDT | HAIL 1.5 | 6 Sse Davenport, NE | DELAYED FACEBOOK REPORT OF HAIL TO AT LEAST PING PONG BALL SIZE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435
WUUS53 KGID 202150
SVRGID
NEC059-169-202230-
/O.NEW.KGID.SV.W.0170.210820T2150Z-210820T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
450 PM CDT Fri Aug 20 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southeastern Fillmore County in south central Nebraska...
Northwestern Thayer County in south central Nebraska...
* Until 530 PM CDT.
* At 449 PM CDT, a severe thunderstorm was located near and mainly
just north of Deshler, or 26 miles north of Belleville, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hebron around 455 PM CDT.
Carleton around 505 PM CDT.
Other locations in the path of this severe thunderstorm include
Belvidere, Bruning, Strang and Ohiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4005 9773 4014 9782 4021 9782 4054 9761
4039 9737 4028 9737
TIME...MOT...LOC 2149Z 231DEG 19KT 4021 9769
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfannkuch2 follow-up statements
859
WWUS53 KGID 202204
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
504 PM CDT Fri Aug 20 2021
NEC059-169-202230-
/O.CON.KGID.SV.W.0170.000000T0000Z-210820T2230Z/
Fillmore NE-Thayer NE-
504 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES...
At 503 PM CDT, a severe thunderstorm was located near Deshler, or 23
miles north of Belleville, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Hebron around 515 PM CDT.
Belvidere around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4008 9768 4014 9782 4032 9775 4033 9774
4045 9750 4039 9737 4028 9737
TIME...MOT...LOC 2203Z 264DEG 14KT 4016 9766
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Wesely260
WWUS53 KGID 202216
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
516 PM CDT Fri Aug 20 2021
NEC059-169-202230-
/O.CON.KGID.SV.W.0170.000000T0000Z-210820T2230Z/
Fillmore NE-Thayer NE-
516 PM CDT Fri Aug 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN FILLMORE AND NORTHWESTERN THAYER COUNTIES...
At 515 PM CDT, a severe thunderstorm was located over Hebron, or 26
miles north of Belleville, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Fillmore and northwestern Thayer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4008 9768 4012 9776 4027 9768 4034 9764
4045 9750 4039 9737 4028 9737
TIME...MOT...LOC 2215Z 258DEG 21KT 4021 9758
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 20, 2:56 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 256 PM CDT Fri Aug 20 2021 .DISCUSSION...(This evening through Friday) Issued at 237 PM CDT Fri Aug 20 2021 This afternoon and evening... A strong cold front is quickly tracking southeast across the forecast area this afternoon. As of 230 pm...this front has already passed southeast of the Tri-Cities resulting in cooler temperatures, less humidity, and breezy northwest winds. The cold front is expected to exit our southeastern counties around 6 pm this evening. Thunderstorms should form along this cold front between 5 and 7 pm and quickly develop into a broken line or line of storms primarily to the east of our forecast area. However, there is a small chance that the first few thunderstorms that develop along the front could form across our eastern most counties before quickly tracking east out of our forecast area. Severe weather is possible along and ahead of the front with any thunderstorms that develop. Again this severe weather threat is primarily east of our forecast area. Saturday... This will be a beautiful day between weather systems with dry conditions and high temperatures in the upper 70s to around 80 across southern Nebraska, and 80s over north central Kansas. Sunday... The next shortwave upper trough will track across the northern and central plains during the day on Sunday. This will bring at least a marginal to slight risk of severe thunderstorms back to the forecast area. The upper trough will bring with it stronger winds aloft to create favorable wind shear, while return southerly flow will allow for increasing low level moisture and increasing instability. Will need to keep an eye out for several severe thunderstorms by late afternoon and evening. It will also warm up with highs back around 90 over southern Nebraska to the mid 90s over northern Kansas. Monday... The 12Z ECMWF brings another weak upper wave through that appears weaker than the Sunday wave, but could be enough for some isolated thunderstorms again by Monday afternoon and evening. These slight chances in our current forecast may need to be expanded and increased with ECMWF is correct. The main thing is that it will continue to be hot with highs in the 90s. Tuesday through Friday... The overall pattern will be an upper ridge of high pressure to our south across the southern plains and weak shortwaves tracking across the northern plains. We could be the battle ground between the souther moisture and northern waves on a few of these days primarily Wednesday through Friday when we will see at least some chance for thunderstorms. Overall it will be a warm period with highs in the 90s on Tuesday and then mainly 80s across Nebraska and 90s over northern Kansas Wednesday through the end of the week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday) Issued at 125 PM CDT Fri Aug 20 2021 The cold frontal boundary is working it's way through the region resulting in a wind shift from southwest to northwest this afternoon. The wind will also pick up some behind the front with northwest wind gusts possibly up to 25 mph. It appears that this will be a dry frontal passage as storms will not fire up along the front until late afternoon well east of our TAF sites. The low clouds should eventually scatter out behind the cold front. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Wesely AVIATION...Wesely
Hazardous weather outlook, Aug 20, 2:43 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 243 PM CDT Fri Aug 20 2021 KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-211200- Jewell-Mitchell-Nance-Merrick-Polk-Hamilton-York-Clay-Fillmore- Nuckolls-Thayer- 243 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for areas east of Highway 281 in south central Nebraska and north central Kansas. .DAY ONE...This Afternoon and Tonight. There remains a low end chance for thunderstorms to redevelop along a cold front moving through the area this afternoon, but greatest storm chances will likely remain east of Highway 81. If storms develop, there is potential for some to be strong to severe, with hail near the size of quarters, wind gusts near 60 MPH. Any activity that develops will likely clear the outlook area by mid- evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic thunderstorm chances remain in the forecast Saturday night through Thursday. Some thunderstorms on could be strong to severe Sunday afternoon and evening, mainly for portions of south central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed, but there remains an outside chance for a strong or severe thunderstorm between 4PM and 7PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 211200- Phillips-Smith-Rooks-Osborne-Valley-Greeley-Sherman-Howard-Dawson- Buffalo-Hall-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-Franklin- Webster- 243 PM CDT Fri Aug 20 2021 This Hazardous Weather Outlook is for areas along and west of Highway 281 in south central Nebraska and north central Kansas. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Periodic thunderstorm chances remain in the forecast Saturday night through Thursday. Some thunderstorms on could be strong to severe Sunday afternoon and evening, mainly for portions of south central Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon or tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Aug 20, 3:58 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Fri Aug 20 2021
NEZ086-087-202130-
Thayer NE-Nuckolls NE-
358 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of eastern Nuckolls and
northwestern Thayer Counties through 430 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nora, or 28 miles northwest of Belleville, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davenport, Ruskin, Oak and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4007 9798 4014 9807 4035 9788 4035 9780
4019 9761
TIME...MOT...LOC 2058Z 229DEG 16KT 4015 9796
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PfannkuchLocal storm report, Aug 20, 4:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
427 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL OAK 40.24N 97.90W
08/20/2021 E0.75 INCH NUCKOLLS NE TRAINED SPOTTER
&&
KSSpecial weather statement, Aug 20, 4:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
445 PM CDT Fri Aug 20 2021
KSZ019-202215-
Mitchell KS-
445 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of central Mitchell
County through 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 14 miles northwest of Lincoln, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beloit and Asherville...
but mainly rural south cenral and central Mitchell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Kansas.
&&
LAT...LON 3956 9821 3943 9793 3940 9793 3922 9813
3922 9836
TIME...MOT...LOC 2145Z 210DEG 26KT 3923 9826
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
PfannkuchThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 10:39 PM CDT | Special Weather Statement | GID | Dawson | 51 min |
| Aug 19, 11:24 PM CDT | Special Weather Statement | GID | Dawson, Gosper | 51 min |
| Aug 19, 11:36 PM CDT | Special Weather Statement | GID | Dawson | 24 min |
| Aug 20, 12:19 AM CDT | Special Weather Statement | GID | Buffalo, Dawson, Gosper, Phelps, Sherman | 26 min |
| Aug 20, 2:43 AM CDT | Areal Flood Advisory | GID | Hall | 4 hr |
| Aug 20, 3:51 AM CDT | Special Weather Statement | GID | Adams, Clay, Hamilton | 39 min |
| Aug 20, 3:58 PM CDT | Special Weather Statement | GID | Nuckolls | 32 min |
| Aug 20, 4:16 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Nuckolls, Thayer | 44 min |
| Aug 20, 5:20 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.